Search in the Abstract Database

Abstracts Search 2019

P464 Study of the usual aetiologies of methotrexate and azathioprine discontinuation in inflammatory bowel disease

A. Skamnelos*1, K. Katsanos1, D. Christodoulou1

1University Hospital of Ioannina, Division of Gastroenterology, Ioannnina, Greece

Background

A significant number of patients with inflammatory bowel disease (IBD) have to interrupt azathioprine and sometimes subsequently methotrexate too. We aimed to investigate the common reasons of the interruption of both these important immunomodulators at a tertiary referral IBD centre.

Methods

We performed a retrospective analysis of 852 IBD patient records in our department following a predefined investigation protocol.

Results

We identified 57 patients who received or were currently on MTX and 45 patients who interrupted AZA before the introduction of biologics. In total, 38 patients (21 males, 17 females) aged 39 ± 11 years (range 20–84 years) interrupted MTX subsequently to AZA interruption. Twenty-nine of these patients were diagnosed with Crohn’s disease (CD) and 9 with ulcerative colitis (UC). In total 7 CD patients (30.3%) and 2 UC patients (22.2%) had been operated with major surgery at the time of MTX interruption. The reasons that patients interrupted both AZA and MTX are listed in Table. Thirteen of the 38 patients (34.2%) had common reasons to interrupt both AZA and MTX. The most frequent common reason was ineffectiveness/non-response (7 out of 13 patients) gastrointestinal intolerance (3 out of 13 patients) and bone marrow toxicity (2 out of 13 patients). Most patients with AZA and MTX intolerance were subsequently started on biological agents.

Conclusion

A significant number of IBD patients who interrupt AZA due to ineffectiveness/non-response and are subsequently switched to MTX will discontinue MTX also for the same reason. Ineffectiveness and gastrointestinal intolerance for AZA makes the patient prompt to interrupt also MTX for the same reason.